Nail-bed infarctions as a paradoxical effect of abatacept in rheumatoid arthritisAuthor(s): Sahar Mahfouz Abdel Galil, Mohamed El-Boshy & Dalia S Fahmi
Objective: Evaluating a group of Rheumatoid Arthritis (RA) patients under abatacept therapy regarding the risk of developing vasculitis. Methods: An exploratory study was conducted on RA patients with ongoing combined methotrexate/ abatacept therapy and reporting a case who developed small-vessel vasculitis. Follow-up visits with thorough clinical examination and routine laboratory investigations were done every 3-6 months. Disease activity was assessed by the Clinical Disease Activity Index (CDAI). Functional assessment was done by Health Assessment Questionnaire (HAQ) score. Results: Sixteen biologic-naïve female patients with newly diagnosed moderate-to-severe RA under abatacept therapy (mean age, 44 ± 10.86 years) were enrolled in this study. The mean disease duration was 4.63 ± 2.20, mean duration of methotrexate/abatacept therapy was 22.75 ± 9.40 months. All over the follow-up periods, patients were clinically improved with low disease activity score and within normal laboratory investigations apart from rising titers of Sedimentation Rate (ESR) and C-Reactive Protein (CRP). One patient was presented by nail-bed infarctions after 15 months follow-up of abatacept therapy. Abatacept–induced small-vessel vasculitis was the most likely diagnosis. The remaining 15 patients still clinically free of any manifestations suggesting vasculitis. Conclusion: Abatacept can induce vasculitis in RA patients having risk factors for RV. Combination therapy of methotrexate/abatacept may be a delaying or inhibiting factor in the appearance of RV manifestations. Persistently elevated acute phase reactants despite clinical and laboratory improvement on early aggressive treatment of RA is an alarm for a possibly imminent vasculitis.